City Research Online

Double-diffusive magnetic buoyancy instability in a quasi-two-dimensional Cartesian geometry

Skinner, D. M. & Silvers, L. J. (2013). Double-diffusive magnetic buoyancy instability in a quasi-two-dimensional Cartesian geometry. Monthly Notices of the Royal Astronomical Society, 436(1), pp. 531-539. doi: 10.1093/mnras/stt1590


Magnetic buoyancy, believed to occur in the solar tachocline, is both an important part of large-scale solar dynamo models and the picture of how sunspots are formed. Given that in the tachocline region the ratio of magnetic diffusivity to thermal diffusivity is small it is important, for both the dynamo and sunspot formation pictures, to understand magnetic buoyancy in this regime. Furthermore, the tachocline is a region of strong shear and such investigations must involve structures that become buoyant in the double-diffusive regime which are generated entirely from a shear flow. In a previous study, we have illustrated that shear-generated doublediffusive magnetic buoyancy instability is possible in the tachocline. However, this study was severely limited due to the computational requirements of running three-dimensional magnetohydrodynamic simulations over diffusive time-scales. A more comprehensive investigation is required to fully understand the double-diffusive magnetic buoyancy instability and its dependency on a number of key parameters; such an investigation requires the consideration of a reduced model. Here we consider a quasi-two-dimensional model where all gradients in the x direction are set to zero. We show how the instability is sensitive to changes in the thermal diffusivity and also show how different initial configurations of the forced shear flow affect the behaviour of the instability. Finally, we conclude that if the tachocline is thinner than currently stated then the double-diffusive magnetic buoyancy instability can more easily occur.

Publication Type: Article
Additional Information: This article has been accepted for publication in Monthly Notices of the Royal Astronomical Society ©: 2013 D. M. Skinner and L. J. Silvers Published by Oxford University Press on behalf of the Royal Astronomical Society. All rights reserved.
Publisher Keywords: instabilities, MHD, Sun: interior, Sun: magnetic fields
Subjects: Q Science > QB Astronomy
Departments: School of Science & Technology > Mathematics
Related URLs:
PDF - Published Version
Download (5MB) | Preview



Downloads per month over past year

View more statistics

Actions (login required)

Admin Login Admin Login